Ask a doctor

Do I Need Kenalog Post-rhinoplasty? I Have Thick Skin. (photo)

Hi, I had rhinoplasty last week and got the packing out today. The bridge looks great but the tip is very swollen (which I expected; I have thick skin). My Dr. recommended that I get steroid injections (Kenalog?) to reduce the swelling, but I'm worried about the dent/atrophy risk. Is it a must to get the shots or will my body heal the swelling on its own to the same result with more time? How often does atrophy at the injection site occur? I don't want to ruin the results. Thanks!

Doctor Answers (8)

Kenalog Injection in Thick Skin Post Rhinoplasty

+2

Some excellent rhinoplasty surgeons will inject Kenalog  shortly after surgery in patients with thick skin like you. I rarely do this because I prefer to wait to see how the healing progresses. Injections will be just as effective in the near future. Having said that, I always recommend that a patient follow their surgeon's recommendations post-operatively.

Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 13 reviews

I would hold off on the steroid injection

+2

The photographs show the result of your rhinoplasty one week after surgery.  I would urge you to, perhaps, hold off on the steroid injection.  In my opinion, it is too soon to draw a conclusion as to how well Nature will handle the swelling.  It is certainly possible that, as time goes on, the swelling will abate itself, and that you will be satisfied.

You see, my concern is that this soon after nasal surgery, if steroid is injected, it may, in fact, slow the "welding" process by which the skin, and other tissues that have been operated on, will occur.  That is a bigger risk than having a bit of swelling for a matter of several weeks or so.

Incidentally, you asked about the "dent/atrophy risk."  That is a good question because, in fact, the steroid does exert its effect by causing atrophy of the fat underneath the skin.  So, if you were to induce a certain fat atrophy, and then Nature goes on to reduce the swelling further, you may well find that there could be a dent or irregularity left. 

This is why I recommend waiting, generally 3-4 months, before considering steroids to help reduce the swelling, particularly for patients with thick skin.  You must give Nature an adequate chance to finish the job.

Robert Kotler, MD, FACS
Facial Plastic Surgeon
Author, SECRETS OF A BEVERLY HILLS COSMETIC SURGEON

Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 48 reviews

Steroid Injection after Rhinoplasty

+2

Steroid injections, commonly Kenalog, are very common after rhinoplasty surgery. The steroid helps reduce swelling and scarring and further refine the nose, which is expected after nasal surgery. Not every patient requires or would benefit from steroid injection. Patients with thick skin are more likely to need steroid treatment, since thick skin patients more likely develop scar tissue after rhinoplasty, as compared to thin skin patients. 

 

Speak with your rhinoplasty surgeon. Some plastic surgeons will inject a little steroid the first week after surgery, whils some cosmetic surgeons prefer to wait a few months before injecting anything. The steroid concentration and timing of injection decision is made based on his/her professional judgement. Only after a comprehensive evaluation can a rhinoplasty surgeon help determine appropriate options for you. Best of luck.

Dr. Chaboki

Web reference: http://www.potomacplasticsurgery.com/facial-plastic-surgery/rhinoplasty.cfm

Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 43 reviews

Concerned about steroid injections in nose mentioned 1 week post rhinoplasty

+2

You are only 1 week after a rhinoplasty which is extremely early to be considering a steroid injection. It can take up to a year for the swelling of the tip to maximally subside. You are rightfully concerned about the steroid injection and the irreversible consequences of its usage. In my personal opinion, it is far too early to consider using it in short order (though every one has their own opinion). It is very rare in my practice that I would be injecting steroids in the nose for the very reasons that you enumerated. If they are to be used, in many situations it may be better to wait 6 months or more before seriously considering employing this option.

Discuss your concerns with your surgeon.

Scottsdale Plastic Surgeon
5.0 out of 5 stars 20 reviews

Steroid injection after rhinoplasty--not yet!

+2

You stated that you had rhinoplasty surgery last week. At this point in your recovery swelling is normal, and can be expected to diminish over time. Perhaps your surgeon is discussing possible steroid injection at some future point in response to your concerns about nasal tip swelling now, but it is too early at this point (and he probably feels the same way). While steroids are helpful in reducing swelling and inflammation, they can also decrease scar tissue, which is why I believe it is wise to delay until you see how much scar is forming. I believe swelling is something that should be allowed to settle on its own, but scar (excessive) is best treated.

Your concern about dent or atrophy is valid, which is why I wait to see if swelling goes down on its own (it usually does). If not, or if it appears as if excessive scar tissue is developing that might compromise my patient's result, then I consider a very minimal dose and very low strength steroid at first, see how the patient's scar tissue responds over 2-8 weeks (different for each patient), and then IF NEEDED, gradually increase the dose and strength until I see the response I want. Too much, too strong, too soon = problems.

Talk to your surgeon and follow his advice! Best wishes!

Web reference: http://www.mpsmn.com/face-procedures/nose-surgery

Minneapolis Plastic Surgeon
5.0 out of 5 stars 90 reviews

Rhinoplasty

+1

Swelling this soon after surgery is expected. Before doing invasive injections for swelling one should try the obvious conservative measures like elevation (sleeping with your head on 2 pillows, no head down position even to tie your shoelaces), warm compresses and gentle massage of the sides of the nose. Then you can have your doctor prescribe a tapering dose of solumedrol that is taken as a pill by mouth if those measures do not work.

I hope you realize that this format of posting questions and receiving answers lacks the face to face direct communication required for you to make an informed decision regarding your surgery.

My response to your question/post does not represent formal medical advice or constitute a doctor patient relationship. You need to consult with i.e. personally see a board certified plastic surgeon in order to receive a formal evaluation and develop a doctor patient relationship.

Los Angeles Plastic Surgeon

Do I Need Kenalog Post-rhinoplasty? I Have Thick Skin.

+1

I have performed Rhinoplasty for over 20 years and IMHO, 1 week is too soon to have steroid injected into the nose.  If required, kenalog 10 can be injected into the subcutaneous tissue of the supratip at 1 or 2 months post Rhinoplasty.  You should speak with the plastic and cosmetic surgeon that did your Rhinoplasty.

Web reference: http://www.thepalmercodeinstitute.com

Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Kenalog after Rhinoplasty

+1

It is not unusual to use kenalog in thick skinned patients after rhinoplasty to help with the swelling.  Very small amounts are used to minimize the risks you are concerned about (whicxh are real).  I usually wait 1 month but every surgeon is different and has their own protocol.  Discuss this with your doctor to come to a decision that seems right.  Good luck on your new nose.

Boca Raton Plastic Surgeon
4.5 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...